Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 17, 2005
Behavior, Hyperglycemia and DKA
Question from Burnsville, Minnesota, USA:
My son was diagnosed with type 1 diabetes on November 21,2004 and started on a small dosage of both Humalog and NPH. Because his levels were so low to begin with, we are now down to one shot of just a little bit of NPH. If I test him right before he eats, his blood sugar can be at 100 mg/dl [5.6 mmol/L] and then he can eat approximately 35 or 45 grams of carbohydrates. When I test him again about 15 to 30 minutes after he eats, it can be up to 300 to 380 mg/dl [16.7 to 21.1 mmol/L]. If I then wait another 90 minutes to two hours, it does go back down in the 100s mg/dl [5.6 to 10.8 mmol/L]. Isn't it harmful to him to be at that high of a level at all? We did have him on a small amount of insulin in the evening, too, but then he was waking up in the 60s and 70s mg/dl [3.3 to 4.3 mmol/L]. I'm just looking for a second opinion and wondering if it really is "okay" that his blood sugar is that high. We were told that it is fine as long as it comes down within a couple hours. The second part to my question about the behavioral issues I have noticed lately. I'm not sure if it is just an age thing or has to do with the diabetes. Could his behavior be related to the fluctuating blood sugars he is experiencing? If so, I would like to get him on a different insulin regimen. I would hate to be scolding him for something that he can't control. He has always been a very happy go lucky boy and now he is going through some kind of funk. It could also be the new baby, but just wondering how diabetes could affect this.
You might review this question in detail with your diabetes team. He may do better with small doses of Humalog or NovoLog pre-meals rather than the NPH. But, this is more work and obviously more injections. If he is in a kind of honeymoon phase, unfortunately, this will not last for a very long time. You are correct to try to fix the “post-prandial” high levels, but this is a difficult chore even with our current excellent insulin preparations.
The behavior problems could be related to swings in his blood glucose levels, but also could be related to his just not liking having diabetes any more and coming to grips with this is a difficult task for parents as well as siblings and the child/person with the diabetes. You may want to state the obvious: this must be difficult to accept and see what he says. Or, you may also get some assistance form your diabetes team since they have lots of experience with such issues and either have or can refer you to social workers, psychologists, etc. who can assist.